Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 52, NWS Tucson, AZ

July 16, 2006Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 16, 2006, 7:06 PM MST for Pima County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2006, 7:06 PM MST (02:06 UTC)
Expired
Jul 16, 2006, 7:45 PM MST
In force
39 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 69 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.1 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
3926 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 170206
SVRTWC
AZC019-170245-
/O.NEW.KTWC.SV.W.0052.060717T0206Z-060717T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
706 PM MST SUN JUL 16 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...ORO VALLEY...MARANA

* UNTIL 745 PM MST

* AT 700 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES EAST OF
  MARANA...AND MOVING WEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARANA BY 720 PM MST

THIS STORM WILL PRODUCE DAMAGING WINDS AND BLOWING DUST. BE PREPARED
FOR SUDDEN CHANGES IN VISIBILITY AND WIND GUSTS OF 60 MPH OR GREATER.

LAT...LON 3229 11087 3251 11096 3250 11150 3218 11143

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WWUS55 KTWC 170222
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
721 PM MST SUN JUL 16 2006

AZC019-170245-
/O.CON.KTWC.SV.W.0052.000000T0000Z-060717T0245Z/
PIMA AZ-
721 PM MST SUN JUL 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MST
FOR NORTH CENTRAL PIMA COUNTY...

AT 715 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
MARANA...MOVING WEST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PICTURE ROCKS BY 740 PM MST

THIS STORM WILL PRODUCE DAMAGING WINDS AND BLOWING DUST FOLLOWED BY 
BRIEF HEAVY RAIN WITH SOME HAIL POSSIBLE. BE PREPARED FOR SUDDEN 
CHANGES IN VISIBILITY AND WIND GUSTS OF 60 MPH OR GREATER.

LAT...LON 3229 11087 3251 11096 3250 11150 3218 11143

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:20 PM MST, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 16, 2:20 PM MST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST SUN JUL 16 2006

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA
TONIGHT AND BRING A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS. THE
WEATHER PATTERN WILL REMAIN RELATIVELY ACTIVE THIS WEEK WITH
SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.
HIGH TEMPERATURES WILL BE AROUND SEASONAL NORMALS.

&&

.DISCUSSION...THE ADVERTISEMENT OF A BIG UPSWING IN ACTIVITY ACROSS
SOUTHEAST ARIZONA THIS WEEKEND...ASSOCIATED WITH AN INVERTED
TROF...HAS YET TO OCCUR. AS OF THIS WRITING...WE ARE STILL IN THE
WAITING GAME. DOPPLER RADAR SHOWED ISOLATED STORMS IN NORTHERN
GREENLEE COUNTY...ACROSS THE SOUTHERN TOHONO OODHAM NATION AND IN
SANTA CRUZ. THE REST OF THE AREA...AS OF 2 PM...WAS QUIET WITH FLAT
CUMULUS CLOUDS. THIS AREA MOST LIKELY IN THE SUBSIDENT AREA AS THE
UPPER INVERTED TROF OVER THE NEW MEXICO BOOT CONTINUES TO MOVE TO
THE WEST NORTHWEST. ACTIVITY ON THE EAST SIDE OF THE SYSTEM...IN
CHIHUAHUA MEXICO...IS A BIT MORE WIDESPREAD THIS AFTERNOON.
DEWPOINTS VALUES HAVE CRATERED FROM THE UPPER 50S TO LOWER 60S OF
THIS MORNING INTO THE LOWER TO MID 40S...WHICH HAS NEGATED MORE
DEVELOPMENT THIS AFTERNOON...ESPECIALLY OVER THE MOUNTAINS. 12Z
TUCSON SOUNDING SHOWED ABOUT 30 KTS OF SHEAR AND INVERTED V SHAPE
WILL RESULT IN MAIN THREAT BEING DAMAGING WINDS. FAST MOVEMENT OF
STORMS WILL LESSEN FLASH FLOOD THREAT...EXCEPT IN THE FAR
WEST...WHERE PRECIPITABLE WATER VALUES ARE MUCH HIGHER. WITH
INVERTED TROF LIFTING WEST NORTHWEST OVERNIGHT...COULD SEE SOME
LINGERING SHOWERS/BOOMERS.

THE WEATHER THIS WEEK WILL REMAIN RELATIVELY ACTIVE WITH DAY-TO-DAY
VARIABILITY OF THUNDERSTORM COVERAGE. HIGH TEMPERATURES WILL BE
AROUND SEASONAL NORMALS.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JRG

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 16, 6:31 AM MST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
631 AM MST SUN JUL 16 2006

AZZ019-029>035-171445-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
631 AM MST SUN JUL 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

HIGH PRESSURE IS CURRENTLY CENTERED OVER UTAH WHICH IS A FAVORABLE
POSITION FOR THE CLOCKWISE FLOW AROUND THE HIGH TO PULL MOISTURE
FROM THE EAST. IN ADDITION...A LOW PRESSURE SYSTEM WHICH IS
CURRENTLY MOVING WESTWARD ACROSS NORTHEAST MEXICO IS EXPECTED TO
MOVE TOWARD THE DESERT SOUTHWEST THROUGH THE REMAINDER OF THE
WEEKEND. THIS SYSTEM IS ACCOMPANIED BY ABUNDANT MOISTURE...AND AS
THE SYSTEM MOVES CLOSER TO SOUTHEAST ARIZONA THE UPPER LEVEL
DYNAMICS ASSOCIATED WITH THE SYSTEM WILL HELP TO TRIGGER STRONG TO
POSSIBLY SEVERE STORMS ONCE AGAIN ACROSS SOUTHEAST ARIZONA...MAINLY
DURING THE LATE AFTERNOON AND EVENING HOURS WHEN PEAK DAYTIME
HEATING IS AT ITS BEST. THE STORMS THAT DEVELOP THIS AFTERNOON WILL
INITIALLY FORM OVER THE MOUNTAINS OF THE EASTERN ZONES OF NORTHERN
GREENLEE...GRAHAM AND COCHISE COUNTIES AND WILL PUSH WEST. THE
MAIN THREAT WITH SOME OF THE STORMS THAT DEVELOP THIS AFTERNOON
WILL BE TO PRODUCE DAMAGING DOWN-BURSTS. HOWEVER...LARGE HAIL
CANNOT BE RULED OUT AS A THREAT AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE UPPER LOW WILL BEGIN TO MOVE ACROSS THE BAJA PENINSULA ON
MONDAY...BUT THE SYSTEM WILL STILL BE CLOSE ENOUGH TO ENHANCE ANY
OF THE STORMS THAT DEVELOP ON MONDAY. A FEW OF THE STORMS COULD
REACH SEVERE LIMITS WITH DAMAGING WINDS THE MAIN THREAT.

ONCE THE UPPER LOW PUSHES WEST LATE MONDAY AND INTO TUESDAY THE
UPPER LEVEL DYNAMICS WILL HAVE MOVED WEST AS WELL. THEREFORE THE
THREAT FOR SEVERE WEATHER WILL DECREASE. HOWEVER...THERE WILL
STILL BE PLENTY OF MOISTURE IN PLACE AND COMBINED WITH THE DAYTIME
HEATING ANY OF THE STORMS THAT DEVELOP MAINLY DURING THE AFTERNOON
AND EVENING HOURS TUESDAY THROUGH SATURDAY COULD BRIEFLY REACH
SEVERE LIMITS...HOWEVER ORGANIZED SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:05 PM MSTDust Storm WarningTWC4 hr
Jul 16, 7:44 PM MSTSevere Thunderstorm WarningTWCPima, Pinal46 min
Jul 16, 8:27 PM MSTSevere Thunderstorm WarningTWCPima, Pinal48 min
Jul 16, 9:57 PM MSTSevere Thunderstorm WarningTWCPima78 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.